Hi, I'm on 50 mcg of levothyroxine for underactive. It will be 2 years next month since diagnosis. For the past 6 - 8 months, I have had a

tickly dry cough which I can only describe as coming on suddenly and in violent bursts. I am going to doctors today as the cough has got worse and I feel as though its affecting deep in my throat and top of chest. I presume I will probably get anti-biotics. My voice is croaky at times and I need more water to lubricate my throat. Is this a common symptom. I don't want to be fobbed off at the Doctors.

4 Replies

oldestnewest
  • I get something similar and after having a Barium swallow xray, they told me I had acid reflux in my throat. I don't get heart burn in the chest very often but wake up in the morning with a nasty taste in my mouth and tickly mucous cough. Definately go and talk to your Doctor as somethings not quite right!!

  • my mouth is often dry and have a "metallic"taste in my mouth-plenty of mouthwash-and have had cough for over a year but only when I lie down at night/thyroid problem???also have croaky voice-hoarseness.

  • If you haven't had a recent thyroid gland blood test, when you go to your GP, request an up-to-date one and also ask for a Vitamin D, Vit B12, ferritin, folate and iron.

    I suspect you may well be undermedicated as 50mcg is usually a starting dose and some GP's are happy to see your bloods 'within the normal range'. If some are feeling normal health on 50mcg that's fine but most of us need more. This is an excerpt and if you cursor to the date you can see the full response:-

    June 8, 2001

    Question: When I was finally diagnosed with hypothyroidism, my doctor prescribed 75 mcg of Synthroid. Rather than getting better, I seem to have gotten worse. Is it possible that the Synthroid has made me worse?

    Dr. Lowe: It is possible that the culprit is your low dose of Synthroid (a brand of T4). A dose of T4 (despite the brand) as low as 75 mcg slows some patients’ metabolism and worsens their symptoms. This confuses some patients and their doctors; it seems a paradox in that T4 is supposed to speed up rather than slow down metabolism. The reason metabolism slows and symptoms worsen in some patients with a low T4 dose is complicated, but I will explain it as plainly as I can.

    Most body tissues are less responsive to T4 than is the pituitary gland. A dose as low as 75 mcg leaves the metabolism of most body tissues abnormally slow.

    web.archive.org/web/2010103...

  • If your GP has done new thyroid gland blood tests, get a print-out and post on the Questions section, complete with the ranges so that members can comment.

You may also like...